Hail, Benton
- When
- September 7, 3:20 PM CST
- Where
- Benton County, 2.81 mi NW of Lick Creek
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.350, -88.054
Resident on County Highway 1757 reported penny size hail.
As upper level disturbances rotated around the eastern periphery of an upper level trough positioned across the mid state, and southwesterly low level flow ushered in deep low level moisture, severe thunderstorms developed during the mid afternoon through evening hours, mainly across the eastern half of Middle Tennessee. These severe thunderstorms produced thunderstorm wind damage, large hail,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As upper level disturbances rotated around the eastern periphery of an upper level trough positioned across the mid state, and southwesterly low level flow ushered in deep low level moisture, severe thunderstorms developed during the mid afternoon through evening hours, mainly across the eastern half of Middle Tennessee. These severe thunderstorms produced thunderstorm wind damage, large hail, heavy rainfall, and a tornado in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 7, 1:00 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CDT MON SEP 7 2009 .DISCUSSION...UPPER TROUGH MOVING ACROSS MIDDLE TENNESSEE TODAY, WITH SCATTERED CONVECTION FIRING IN THE UNSTABLE AIR MASS THATS IN PLACE. MORNING SOUNDING FROM OHX CAME IN WITH A LIFTED INDEX OF -7.2, CAPE OF 2703 J/KG, AND PRECIPITABLE WATER OF 1.61 INCHES. ATMOSPHERIC MODELS DO SHOW SOME DRYING DURING THE NEXT COUPLE OF DAYS, ALTHOUGH AN UPPER LOW REMAINS IN PLACE JUST TO OUR NORTH, MAINTAINING A NORTHWEST FLOW ALOFT AND KEEPING THE MID-LEVELS UNSTABLE. THUS, AFTERNOON ISOLATED THUNDERSTORMS WILL BE A FIXTURE IN THE PUBLIC FORECAST THROUGH SATURDAY. BY SUNDAY, THE NEXT SURFACE FRONT WILL MAKE ITS WAY INTO THE MISSISSIPPI VALLEY, INCREASING OUR CHANCE OF CONVECTION HERE IN MIDDLE TENNESSEE. OTHERWISE, LOOK FOR LITTLE CHANGE IN TEMPERATURE TRENDS THE NEXT 7 DAYS, WITH READINGS REMAINING CLOSE TO SEASONAL VALUES. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 64 85 63 86 / 20 20 10 20 CLARKSVILLE 61 86 58 86 / 20 20 10 20 CROSSVILLE 60 80 60 81 / 20 20 10 20 COLUMBIA 63 86 63 86 / 20 20 10 20 LAWRENCEBURG 63 86 63 87 / 20 20 10 20 WAVERLY 62 86 61 86 / 20 20 10 20 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. && ROSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 503 AM CDT MON SEP 7 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-081000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 503 AM CDT MON SEP 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT MIDDLE TENNESSEE THROUGH TONIGHT. DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THE STORMS...AND A FEW STORMS COULD PRODUCE STRONG WINDS...HAIL...AND LOCALLY VERY HEAVY DOWNPOURS. PATCHY FOG DEVELOPMENT IS AGAIN EXPECTED AFTER MIDNIGHT TONIGHT ACROSS THE ENTIRE MID STATE. MOTORIST SHOULD EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 31/JBW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1050 AM CDT MON SEP 7 2009 TNZ011-032>034-065-066-071700- PICKETT-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND- INCLUDING THE CITIES OF...BYRDSTOWN...COOKEVILLE...LIVINGSTON... JAMESTOWN...ALLARDT...SPARTA...CROSSVILLE...FAIRFIELD GLADE 1050 AM CDT MON SEP 7 2009 ...STRONG STORMS ACROSS FENTRESS AND SOUTHEAST OVERTON COUNTIES... AT 1045 AM CDT...STRONG STORMS WERE DEVELOPING IN FENTRESS AND OVERTON COUNTIES...FROM 10 MILES NORTHEAST OF JAMESTOWN TO CRAWFORD IN OVERTON COUNTY. WIND GUSTS TO 40 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THE STRONGER STORMS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL MOVE NORTHEAST AT 20 MPH. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1228 PM CDT MON SEP 7 2009 TNZ032>034-066-071830- PUTNAM-OVERTON-FENTRESS-CUMBERLAND- INCLUDING THE CITIES OF...COOKEVILLE...LIVINGSTON...JAMESTOWN... ALLARDT...CROSSVILLE...FAIRFIELD GLADE 1228 PM CDT MON SEP 7 2009 ...STRONG THUNDERSTORM MOVING ALONG NORTH END OF PLATEAU... AT 1220 PM CDT...A STRONG THUNDERSTORM WAS LOCATED IN SOUTHEAST OVERTON COUNTY FROM NEAR CRAWFORD...SOUTH ALONG STATE ROUTE 164. THIS STORM WAS PRODUCING GUSTY WINDS AROUND 35 MPH...LOCALLY HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. MOTORISTS ARE URGED TO USE CAUSE IN THIS AREA AND WATCH FOR PONDING OF WATER ON ROADWAYS. IF OUTDOORS...MOVE INDOORS WHEN THUNDERSTORMS APPROACH. THE STORM WILL BE MOVING EAST AT ABOUT 15 MPH...AND WILL MOVE INTO SOUTHERN FENTRESS COUNTY SHORTLY AND THEN ACROSS TOWN OF CLARKRANGE. BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 259 PM CDT MON SEP 7 2009 TNZ077-079-072100- COFFEE-GRUNDY- INCLUDING THE CITIES OF...TULLAHOMA...MANCHESTER...TRACY CITY... ALTAMONT...COALMONT 259 PM CDT MON SEP 7 2009 ...STRONG STORMS ACROSS SOUTHERN COFFEE AND GRUNDY COUNTIES... AT 3 PM CDT...STRONG THUNDERSTORMS WERE MOVING ACROSS ARNOLD ENGINEERING DEVELOPMENT CENTER WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH ALONG WITH PEA SIZE HAIL. STRONG STORMS ALSO EXTENDED ACROSS NORTHERN GRUNDY COUNTY. THESE STORMS ARE BEING MONITORED CLOSELY AND COULD QUICKLY BECOME SEVERE. MOVE INDOORS WHERE THUNDERSTORMS APPROACH. BOYD
The national radar mosaic for the moment the first event began.
5 hail, 1 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.
Resident on County Highway 1757 reported penny size hail.
Quarter size hail fell for five minutes in Watertown.
Nickel size hail was reported near the Allons Community.
Resident on Wood River Lane reported penny size hail.
Nickel size hail was reported by a resident on Jacobs-Pillar Road.
Trees were blown down on Banks-Pisgah Road.
Large trees were snapped and uprooted. Roof damage was reported to a trailer and a car wash. Siding was peeled back off homes on Laws Road.
Law Enforcement reported water standing on main roadway through the city of Pulaski. CoCoRaHS reports from near the city of Pulaski showed up to 3 inches of rainfall in this vicinity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195631, 195831, 195632, 195633, 195634, 195883, 199776, 196034.